What are the side effects of the birth control patch?
Birth control patches like Twirla and Xulane may cause side effects for some people, but they usually go away after a few months. And some Twirla and Xulane side effects are positive.
What side effects should I expect from the birth control patch?
The hormones in the birth control patch may cause side effects in some people. But this doesn’t happen to everyone — many people use the patch with no problems.
After starting the patch, some people may have:
Changes in your periods (early, late, or stopping altogether while on the patch)
Spotting (light bleeding or brown discharge)
Skin reactions where the patch goes (like itching, dryness, pain, swelling, or a rash)
The good news is that these side effects usually go away in 2-3 months. So if you just started using the patch and you have side effects that bother you, try to stick it out and give your body a chance to adjust to the hormones.
Birth control shouldn’t make you feel sick or uncomfortable. If you still don’t like the way the patch makes you feel after a few months, talk with your nurse or doctor. They may suggest a different birth control method. Some people try a few different types of birth control before finding the right one for them.
And remember: if you stop using the patch and don’t use another birth control method, you’ll be at risk for pregnancy right away.
The hormones in the patch and other types of birth control have been around for decades, and millions of people have used them safely. Side effects of the patch aren’t dangerous (though there are some possible risks, like with any medicine). You can always call a nurse or doctor, like the staff at your local Planned Parenthood health center, if you have any concerns while using the patch. And you can keep track of any potential side effects with our birth control app.
Does the birth control patch have good side effects?
Side effects aren’t always a bad thing — many people use the patch because some of the side effects can be really helpful. For example, the hormones in the patch can help with painful, heavy, or irregular periods. The patch may ease cramps and PMS, and it will usually make your periods lighter and more regular. You can even use the patch to safely skip your period.
The changes in your periods while on the patch can sometimes make people worry about being pregnant. But the chance of pregnancy is very low as long as you’re using the patch correctly. If you’re worried, you can always take a pregnancy test to be sure.
The birth control patch can also help prevent acne, iron deficiency (anemia), bone thinning, cysts in your breasts and ovaries, and certain cancers.
What are potential side effects of going off the birth control patch?
Any time there’s a change in your hormones — like when you go on or off hormonal birth control such as the patch — there’s a chance of temporary side effects. But they usually go away after a few months.
When you go off the patch, your body will eventually return to the way it was before you went on it. So if the patch made your periods lighter, your periods will probably get heavier once you stop using it. It can also take a few months for your period to go back to the cycle you had before you started using the patch. And if the patch helped clear up your skin, your acne may come back after you go off the patch. But everyone’s body is different, and our bodies also change over time. For example: you’re less likely to have acne after puberty, so if you started using the patch in your teens but stop using it in your 20s, you may have naturally grown out of your acne by then.
Another important thing to note: you can get pregnant right away once you stop using the patch (even if your periods aren’t regular). So if you’re going off the patch but you don’t want to get pregnant, make sure to use another birth control method.
There’s no way to know exactly how your body will react to going off the patch, but any negative side effects that you may have will go away within a few months as your body gets used to being off the hormones.
If you’re really worried about the side effects of going off the patch, talk with your nurse or doctor. They may be able to give you more specific information about what to expect based on your personal medical history.